Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 34, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 10, 2011, 1:18 AM EDT for Chesterfield County, South Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2011, 1:18 AM EDT (05:18 UTC)
- Expired
- Apr 10, 2011, 1:35 AM EDT
- In force
- 17 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 130 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 506 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
204
WUUS52 KCAE 100518
SVRCAE
SCC025-100545-
/O.NEW.KCAE.SV.W.0034.110410T0518Z-110410T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
118 AM EDT SUN APR 10 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 145 AM EDT
* AT 116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
CHESTERFIELD COUNTY...OR 10 MILES SOUTH OF CHERAW...AND MOVING
SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3455 7983 3454 7982 3449 7990 3449 7998
3450 7999 3449 8000 3454 8005 3467 7990
3461 7981 3457 7981
TIME...MOT...LOC 0518Z 313DEG 30KT 3454 7989
$$1 follow-up statement
413
WWUS52 KCAE 100535
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
135 AM EDT SUN APR 10 2011
SCC025-100545-
/O.CAN.KCAE.SV.W.0034.000000T0000Z-110410T0545Z/
CHESTERFIELD SC-
135 AM EDT SUN APR 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR CHESTERFIELD COUNTY IS
CANCELLED...
THE SEVERE STORM HAS EXITED THE COUNTY. REPORT LARGE
HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL
THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7
2.
LAT...LON 3455 7983 3454 7982 3449 7990 3449 7998
3450 7999 3449 8000 3454 8005 3467 7990
3461 7981 3457 7981
TIME...MOT...LOC 0535Z 313DEG 30KT 3444 7976
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 11:58 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 9, 11:58 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1158 PM EDT SAT APR 9 2011 .SYNOPSIS... A BACK DOOR FRONT WILL REMAIN STRETCHED ACROSS THE REGION THROUGH TONIGHT...THEN GRADUALLY BECOME DIFFUSE SUNDAY. A FRONT WILL COME THROUGH MONDAY NIGHT...FOLLOWED BY HIGH PRESSURE AND SEASONAL TEMPERATURES FOR MID WEEK. && .NEAR TERM /THROUGH SUNDAY/... UPDATE AS OF 1150 PM: CONVECTIVE ACTIVITY WINDING DOWN AS LATE THIS EVENING WITH ONLY A FEW NON-SEVERE CELLS APPROACHING THE PEE DEE FROM NC. MAINLY CLEAR SKIES FROM NEAR CAE WESTWARD. HAVE MADE SOME UPDATES TO THE NEAR TERM GRIDS. TORNADO WATCH NUMBER 115 HAS BEEN CANCELLED FOR THE ENTIRE AREA. PREVIOUS DISCUSSION... ACTIVITY CONTINUING DEVELOP IN THE NORTHERN PART OF THE FORECAST AREA NEAR BACK DOOR COLD FRONTAL BOUNDARY. STRONG SHEAR AND SPC RECENTLY ISSUED NEW TORNADO WATCH FOR UPSTATE AND CENTRAL SOUTH CAROLINA. AIRMASS REMAINS UNSTABLE ACROSS REGION TO THE SOUTH OF THE FRONTAL BOUNDARY. WILL ISSUE UPDATED PUBLIC PRODUCTS REFLECTING RECENT CHANGES. AFTERNOON DISCUSSION... BACKDOOR COLD FRONT IS LOCATED ACROSS THE NORTH MIDLANDS AT 17Z. TEMPERATURES IN THE UPPER 80S SOUTH OF THE FRONT AND 60S BEHIND THE FRONT. MODELS STALL FRONT ACROSS CENTRAL SOUTH CAROLINA THIS AFTERNOON...LIKELY A FOCUS FOR CONVECTION ALONG WITH A SEA BREEZE FRONT ALREADY MOVING INLAND FROM THE NORTH COAST. WEAK SHORT WAVE SEEN ON WATER VAPOR OVER NORTH GEORGIA PUSHING EAST WITH A FEW LIGHT SHOWERS INTO UPSTATE SOUTH CAROLINA. STRONG SURFACE HEATING AND MODERATE TO STRONG INSTABILITY WITH SURFACE BASED LI -6 TO -8 AND CAPE AROUND 2500 J/KG. MAIN CONCERN IS THE MESOSCALE CONVECTIVE SYSTEM UPSTREAM ACROSS KENTUCKY...MOVING SOUTHEAST OVER FLAT RIDGE AND POSSIBLY AFFECT REGION THIS EVENING...ESPECIALLY NORTH MIDLANDS. LATEST SPC WRF MODEL HAS CONVECTION MOVING ACROSS THE NORTH AND CENTRAL SOUTH CAROLINA THIS EVENING MAINLY AFTER 00Z. WILL CONTINUE HIGHER POPS TO THE NORTH AND LOWER POPS CSRA...BUT SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED. POPS DIMINISH OVERNIGHT AS THE UPPER RIDGE BUILDS AND MID LEVEL HEIGHTS RISE. LAMP AND MOS SUGGESTING STRATUS DEVELOPMENT OVERNIGHT...FOG POSSIBLE AS WELL ALTHOUGH HIGH CLOUDINESS MAY INHIBIT FOG FORMATION. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... UPPER LEVEL RIDGE WILL SHIFT EAST INTO THE EASTERN CONUS SUNDAY. NAM TAKES THE BACK DOOR FRONT FARTHER WEST THAN GFS LATE TONIGHT AND SUNDAY MORNING...BEFORE BOTH APPEAR TO SHIFT IT EAST SOME AND GRADUALLY WEAKEN IT DURING THE DAY. INDICATIONS OF MORNING STRATUS EAST OF THE FRONT WITH GRADUAL CLEARING FROM WEST TO EAST. NAM DRIER AND MORE STABLE THAN GFS FOR SUNDAY. MODELS INDICATE ATMOSPHERE A LITTLE TOO DRY AND GENERALLY CAPPED FOR ANY MENTION OF CONVECTION. UPPER LOW TO SHIFT EAST OVER THE ROCKIES INTO THE CENTRAL PLAINS...THEN OPEN AND SHIFT INTO THE EASTERN CONUS MON/TUE. FRONT PROGGED TO MOVE THROUGH OUR FA IN THE LATE MON NT/TUE MORNING TIME FRAME. BREEZY SW WINDS POSSIBLE MONDAY MAINTAINING WARM TEMPS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... HIGH PRESSURE TO BUILD IN BEHIND THE FRONT FOR WED/THU...AND PROVIDE MORE SEASONAL TEMPERATURES. LATEST ECMWF OPERATIONAL RUN CUTS OFF AN UPPER LOW NEAR OUR REGION WED NT/THU...WHILE GFS KEEPS THE PATTERN PROGRESSIVE AND SHOWS TROUGH MOVING OFF TO OUR EAST. HPC APPEARS TO PREFER THE MORE PROGRESSIVE SOLUTION. BOTH GFS/ECMWF BRING THE NEXT UPPER TROUGH INTO THE MISS AND OHIO VALLEY AND CUT IT OFF FRI. INCREASING MOISTURE AND POPS FOR OUR REGION FRI/SAT TIME FRAME AS SYSTEM MOVES THROUGH. && .AVIATION /04Z SUNDAY THROUGH THURSDAY/... STRONG TO SEVERE THUNDERSTORMS GENERATING NEAR BACK DOOR COLD FRONTAL BOUNDARY. SHORT WAVE MOVING ACROSS THE REGION IS ALSO AIDING IN THE DEVELOPMENT OF STORMS. IT LOOKS LIKE THE ACTIVITY SHOULD BE MAINLY NORTH AND EAST OF CAE BUT WILL HOLD ONTO TORNADO WATCH FOR ALL OF SOUTH CAROLINA MIDLANDS FOR THE TIME BEING. THE ACTIVITY SHOULD MOVE ON EAST OF THE FORECAST AREA AROUND MIDNIGHT BUT NO CHANGES PLANNED FOR THE 2 AM EXPIRATION TIME FOR RIGHT NOW. OTHERWISE...AS ENERGY MOVES EAST AFTER MIDNIGHT...THE BACK DOOR FRONT SHOULD DRIFT SOUTHWARD OVER MOST OF THE REGION. HOWEVER... IT MAY NOT MAKE IT ALL THE WAY TO THE CSRA. AS THE COOL AIR WEDGE BUILD ACROSS CENTRAL AND EASTERN PARTS OF THE FORECAST AREA... IFR TO MVFR CONDITIONS MAY DEVELOP WITH CIGS MAINLY 1-2 KFT AND VSBYS 3 MILES BUT MAY DROP TO 2 MILES IN FOG AT CAE AND CUB. WEDGE WILL WEAKEN SUNDAY MORNING 14Z-16Z TIME FRAME AND HIGH PRESSURE WITH VFR CONDITIONS WILL RETURN AFTER 16Z ALL TAF STIES. EXTENDED AVIATION OUTLOOK...ANOTHER COLD FRONT TO CROSS THE REGION MONDAY NIGHT...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Apr 9, 11:59 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1159 PM EDT SAT APR 9 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110400- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1159 PM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 9, 11:15 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1115 PM EDT SAT APR 9 2011 SCZ031-038-100345- CLARENDON-SUMTER- 1115 PM EDT SAT APR 9 2011 ...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON AND SUMTER COUNTIES... AT 1112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF SOUTH SUMTER...MOVING SOUTHEAST AT 45 MPH. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
Local storm report, Apr 9, 11:18 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1118 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM HAIL 10 NNE RIDGEWAY 34.44N 80.88W
04/09/2011 E1.00 INCH FAIRFIELD SC PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL AT SUTTONS
LANDING ON LAKE WATEREE.
&&
VAUGHANLocal storm report, Apr 9, 11:34 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1134 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL SUMTER 33.94N 80.39W
04/09/2011 M3.00 INCH SUMTER SC PUBLIC
PUBLIC REPORTED 3.0 INCH HAIL NEAR SUMTER.
&&
VAUGHANLocal storm report, Apr 9, 11:57 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1157 PM EDT SAT APR 9 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL LUGOFF 34.19N 80.71W
04/09/2011 U1.75 INCH KERSHAW SC PUBLIC
&&
NNNNSpecial weather statement, Apr 10, 12:05 AM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1205 AM EDT SUN APR 10 2011 SCZ016-100445- CHESTERFIELD- 1205 AM EDT SUN APR 10 2011 ...A STRONG THUNDERSTORM WAS AFFECTING CHESTERFIELD COUNTY... AT 1204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CHESTERFIELD...OR 15 MILES WEST OF CHERAW... MOVING SOUTHEAST AT 50 MPH. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
Special weather statement, Apr 10, 1:06 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 106 AM EDT SUN APR 10 2011 SCZ016-100530- CHESTERFIELD- 106 AM EDT SUN APR 10 2011 ...A STRONG THUNDERSTORM WAS AFFECTING CHESTERFIELD COUNTY... AT 104 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CHERAW...MOVING SOUTHEAST AT 40 MPH. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:37 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster, Lee | 53 min |
| Apr 9, 9:21 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 39 min |
| Apr 9, 9:31 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 59 min |
| Apr 9, 9:38 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Lee, Richland | 52 min |
| Apr 9, 10:24 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 51 min |
| Apr 9, 10:30 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 45 min |
| Apr 9, 10:41 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 39 min |
| Apr 10, 1:59 PM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 54 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.